Alert archive / Oregon / Frost Advisories in 2016
Frost Advisory 1, NWS Medford, OR
NWS Medford, OR issued this frost advisory at Jan 30, 2016, 2:00 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 31, 2016, 2:00 AM PST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2016, 2:00 PM PST (22:00 UTC)
- In effect from
- Jan 31, 2016, 2:00 AM PST
- Expired
- Jan 31, 2016, 8:00 AM PST
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
878 WWUS76 KMFR 302200 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 200 PM PST SAT JAN 30 2016 ORZ021-022-311600- /O.NEW.KMFR.FR.Y.0001.160131T1000Z-160131T1600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- INCLUDING THE CITIES OF...COOS BAY...PORT ORFORD...COQUILLE... GOLD BEACH 200 PM PST SAT JAN 30 2016 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PST SUNDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PST SUNDAY. * TEMPERATURE: LOW TEMPERATURES WILL RANGE FROM 33 TO 36 DEGREES IN THE ADVISORY AREA. * LOCATIONS INCLUDE: PORT ORFORD...COQUILLE...GOLD BEACH...BROOKINGS. * IMPACTS: SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ STOCKTON
1 follow-up statement
213 WWUS76 KMFR 311555 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 755 AM PST SUN JAN 31 2016 ORZ021-022-311700- /O.EXP.KMFR.FR.Y.0001.000000T0000Z-160131T1600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- INCLUDING THE CITIES OF...COOS BAY...PORT ORFORD...COQUILLE... GOLD BEACH 755 AM PST SUN JAN 31 2016 ...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING... THE FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING. $$ STOCKTON
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Jan 30, 2:00 PM PST, 0 minutes earlier.
Area forecast discussion, Jan 30, 2:00 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
200 PM PST SAT JAN 30 2016
.DISCUSSION...30/12Z NAM/GFS IN.
THE NORTHERN HEMISPHERIC CHART SHOWS A 5 WAVE PATTERN AROUND THE
GLOBE...WHICH IS GENERALLY A PROGRESSIVE PATTERN. THERE IS A
MODERATE AMOUNT OF LONGITUDINAL FLOW AND A MODERATE JET STREAM
CENTERED RIGHT OVER OREGON.
LOOKING CLOSER IN...A WEAK LONG WAVE TROUGH OFFSHORE WILL EJECT A
FEW MORE SHORT WAVES OUR WAY WITH THE BULK OF THE ENERGY
STREAMING INTO NORTHERN CALIFORNIA...MOSTLY SOUTH OF THE MEDFORD
CWA. IT WILL BE SHOWERY TODAY WITH THE BULK OF THE PRECIPITATION
FALLING ALONG THE COAST AND IN THE CASCADES. SNOW LEVELS WILL BE
LOW BUT NOT TOO LOW...MOSTLY IN THE 2000-3000 FOOT RANGE.
AMOUNTS WILL BE SIGNIFICANT BUT MOSTLY ON THE LIGHT SIDE. THERE IS
ALSO THE POSSIBILITY OF ISOLATED THUNDERSTORMS ALONG THE NORTH COAST
AND OFFSHORE.
SHOWERS WILL DIMINISH...BUT NOT COMPLETELY END...TONIGHT WITH THE
LOSS OF SURFACE HEATING...AND SOME CLEARING WILL MAKE FOR A COLD
NIGHT. SNOW LEVELS WILL DROP TO 500-1500 FEET AND FROST IS
POSSIBLE ALONG THE COAST. ISOLATED THUNDERSTORMS WILL AGAIN BE
POSSIBLE...THIS TIME ALONG THE ENTIRE COAST AND THE ADJACENT
WATERS.
THE LONG WAVE TROUGH WILL MOVE INLAND SUNDAY AND THE TRAILING LONG
WAVE RIDGE WILL BUILD INTO THE AREA. THE LAST OF THE SHORT WAVES
MOVING DOWN THE BACK SIDE OF THE TROUGH WILL MOVE OFF TO THE EAST
BY MONDAY AFTERNOON. SCATTERED LIGHT SHOWERS...PEAKING WITH WHAT
AFTERNOON HEATING THERE IS...WILL PERSIST INTO SUNDAY EVENING. SO
WILL THE ISOLATED THUNDERSTORMS ALONG THE COAST AND OFFSHORE. SHOWERS
WILL DIMINISH AGAIN SUNDAY NIGHT...BUT STILL WON'T CUT OFF
COMPLETELY...THERE WILL BE ANOTHER ROUND MONDAY.
A STRONG SHORT WAVE WILL MOVE OVER THE TOP OF THE RIDGE AND
ONSHORE MONDAY NIGHT. THE WAVE WILL WEAKEN AS IT MOVES IN AND
WON'T AMOUNT TO MUCH BY THE TIME IT GETS HERE. THE WAVE WILL STALL
OUT AND WEAKEN OVER THE AREA THROUGH TUESDAY NIGHT. THIS WILL
BRING A ROUND OF ENHANCED SHOWER ACTIVITY LATE MONDAY NIGHT
THROUGH TUESDAY EVENING. IT STILL WON'T AMOUNT TO MUCH
THOUGH...FLOODING IS NOT A CONCERN HERE. AN OFFSHORE RIDGE WILL
MOVE IN TUESDAY NIGHT INTO WEDNESDAY.
.LONG TERM...WEDNESDAY THROUGH THURSDAY...THE MODELS ARE IN GOOD
AGREEMENT EARLY WEDNESDAY THEN THE 12Z ECMWF AND GFS QUICKLY
DIVERGE. WEDNESDAY IS FORECAST TO BEGIN WITH A RIDGE CENTERED
OFFSHORE. THE RIDGE WILL BUILD INLAND DURING THE DAY WITH A SLIGHT
CHANCE OF VERY LIGHT COASTAL OVERRUNNING SHOWERS. THERE IS LOW
CONFIDENCE IN WHETHER THE RIDGE WILL PERSIST OVER OUR AREA BEYOND
WEDNESDAY AFTERNOON. IN A REVERSAL FROM THE USUAL BIAS...THE 12Z
ECMWF IS STRONGER (WETTER AND WINDIER) AND MORE PROGRESSIVE THAN THE
GFS REGARDING THE NEXT COLD FRONT. THE EC SOLUTIONS BRINGS THE UPPER
LEVEL TROUGH AXIS TO THE COAST BY THE END OF WEDNESDAY NIGHT WITH A
WET FORECAST FOR AT LEAST THE CASCADES WESTWARD FROM CANADA INTO
NORTHERN CALIFORNIA. MEANTIME...THE GFS SOLUTION IS STRONGER WITH
THE RIDGE OVER CENTRAL AND SOUTHERN CALIFORNIA AND WEAKER WITH THE
TROUGH. THIS WOULD BE ENOUGH TO SEND THE BRUNT OF THE PRECIPITATION
NORTH OF OUR AREA. CONFIDENCE IS LOW AS THERE IS A WIDE RANGE
AMONGST THE INDIVIDUAL MEMBERS...BUT THE GEFS ENSEMBLE DOES FAVOR A
BLENDED SOLUTION...STRONGER AND COLDER THAN THE GFS BUT NOT AS
STRONG OR FAST AS THE ECMWF. THAT TRANSLATES TO THE FORECAST OF A
SLIGHT CHANCE TO A CHANCE OF PRECIPITATION WEDNESDAY NIGHT AND
THURSDAY WITH THE HIGHEST PROBABILITY FROM THE CASCADES WESTWARD AND
A SNOW LEVEL AROUND 3500 TO 4000 FEET.
ON THURSDAY NIGHT...BOTH THE GFS AND ECMWF INDICATE THAT OUR AREA
WILL BE ON THE BACK SIDE OF THE TROUGH AND A WEAK DISTURBANCE WILL
BE EMBEDDED IN A WEST TO WEST-NORTHWEST FLOW ALOFT. THE RESULT IS A
SLIGHT CHANCE OF LIGHT SHOWERS OR SNOW SHOWERS...MAINLY NEAR THE
COAST AND OVER THE HIGHER TERRAIN WITH A SNOW LEVEL REMAINING AROUND
4000 FEET. -DW
FRIDAY INTO SATURDAY...THE MODELS COME BACK INTO EXCELLENT
AGREEMENT THAT THERE WILL BE A RIDGE OVER THE CWA FRIDAY...LEADING
TO A BREAK IN PRECIPITATION FRIDAY AFTERNOON. FRIDAY NIGHT INTO
SATURDAY MORNING...BOTH MODELS SHOW A TROUGH MOVING INTO THE WEST
COAST WITH MOISTURE DRAWN IN FROM THE CENTRAL PACIFIC. THE EC
SOLUTION IS MUCH STRONGER AND WETTER...WITH THE MEDFORD CWA NEAR
THE RIGHT ENTRANCE OF A 120KT JET STREAK. THE GFS SHOWS A CUT-OFF
LOW FORMING AND BRINGING ANY PRECIPITATION INTO CENTRAL CA...WHILE
THE RIDGE PERSISTS OVER PACIFIC NW. DUE TO POOR MODEL AGREEMENT
AND MINIMAL RUN TO RUN CONSISTENCY...WENT WITH A BLEND OF
CLIMATOLOGY AND THE GFS FOR POPS FOR SATURDAY INTO SATURDAY NIGHT.
BOTH MODELS DEPICT A RIDGE BUILDING INTO THE AREA AT THE END OF
THE WEEKEND...KEEPING CONDITIONS DRY.
&&
.AVIATION...FOR THE 30/18Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED
TO BE THE PREDOMINATE CONDITION FOR THE TAF PERIOD. HOWEVER
OCCASIONAL MVFR CIGS ARE POSSIBLE IN SCATTERED SHOWERS INTO THIS
EVENING...EXCEPT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE
POSSIBLE OVER THE COASTAL WATERS TO AREAS JUST INLAND THROUGH SUNDAY
AFTERNOON. -DW
&&
.MARINE...UPDATED 1000 AM PST SAT 30 JAN 2016...WEAK LOW PRESSURE
OVER THE WATERS WILL RESULT IN A CHANCE OF SHOWERS AND A SLIGHT
CHANCE OF THUNDERSTORMS THROUGH SUNDAY. A STEEP WEST SWELL WILL
GRADUALLY SUBSIDE BUT REMAIN HIGH INTO SUNDAY MORNING. ADVISORY
LEVEL CONDITIONS THEN MAY PERSIST THROUGH SUNDAY EVENING AS MODERATE
SWELL COMBINES WITH MODERATE NORTHWEST WINDS. A FRONT WILL ARRIVE
EARLY TUESDAY WITH WINDS INCREASING TO NEAR SMALL CRAFT ADVISORY
CRITERIA.
-DW
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
UNTIL 4 PM PST SUNDAY FOR PZZ350-356-370-376.
15/16/08Nearby
Frost Advisories in Oregon, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.